Cytoskeletal myotoxicity from simvastatin and colchicine Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • We report the case of a 79-year-old man with mild chronic renal failure who developed severe rhabdomyolysis after combined exposure to simvastatin and colchicine. Colchicine induces myopathy through disruption of microtubular function with subsequent vacuolization and pseudomyelinic body accumulation. Statin therapy is associated with myonecrosis, membranous myeloid bodies, and vacuolization, presumably as a function of impaired isoprenoid metabolism. Vesicle trafficking requires small G-protein prenylation and statins can disrupt cytoskeletal integrity. We propose that synergistic cytoskeletal myotoxicity may account for the extreme elevation of serum creatine kinase not previously reported in pure colchicine myopathy.

publication date

  • December 2004